Minnesota, 2004Cold in Minnesota, June 23 to 24, 2004
June 23 to 24, 2004 · NWS FGF · 24 events in 24 counties and zones
An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 11 miles south of Roseau reported 32 degrees and the NDAWN station 6 miles southwest of Warren reported 32 degrees.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system parked near Hudson Bay helped produce unusually cold weather for mid June. On the morning of the 23rd, the NDAWN station 11 miles south of Roseau reported 32 degrees and the NDAWN station 6 miles southwest of Warren reported 32 degrees. NWS cooperative observers reported 30 degrees at Thorhult, 32 degrees at Norris Camp, 33 degrees at Agassiz National Wildlife Refuge, and 34 degrees 2 miles southeast of Karlstad. On the morning of the 24th, the NDAWN station 3 miles west-southwest of Mavie reported 37 degrees and the NDAWN station 7 miles west of Greenbush reported 38 degrees. These temperatures were cold enough to produce patchy frost, with mid June being well into the growing season. Some sensitive crops, especially over northwest Minnesota, were unable to recover. Record lows were set on the 24th at Grand Forks and Fargo (ND).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 7:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT TUE JUN 22 2004
FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.
SHORT WAVE ENERGY AND ASSOCIATED LOW LEVEL CONVERGENCE
ZONES...MAINLY NEAR WEAK SURFACE LOW S OF JMS AND E-W BOUNDARY
ACROSS NORTHERN ND CONTINUE TO SUPPORT SCT SHRA AND ISOLD T. AIRMASS
OVER FA NOT QUITE AS UNSTABLE AS POINTS WEST SO DEALING WITH MAINLY
SHRA. QUESTION IS HOW LONG PCPN WILL CONTINUE. UPSTREAM 88S ALSO
INDICATING PCPN UPSTREAM WITH LIGHTNING STRIKES MORE WIDESPREAD
ACROSS MT. BASED ON CURRENT TRENDS EXPECT MUCH OF THIS WILL DIMINISH
WITH LOSS OF SURFACE HEATING AND FOR NOW WILL CONTINUE WITH CURRENT
THINKING OF ENDING SHRA AROUND MIDNIGHT. PASSING CLOUDS ONLY TO HAVE
MINIMAL HELP IN HOLDING TEMPERATURES UP OVERNIGHT AND WILL LIKELY
SEE READING SIMILAR OR COOLER THAN LAST NIGHT. WILL TAKE A LAST LOOK
HOWEVER AND CHANGES WILL BE MINOR AS CURRENT FORECAST REFLECTS ABOVE
THOUGHTS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.
&&
VOELKER
Hazardous weather outlook, Jun 22, 10:37 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1137 AM CDT TUE JUN 22 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
655 AM CDT TUE JUN 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS TODAY ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. ALTHOUGH SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUST WINDS THIS
AFTERNOON...NO SEVERE STORMS ARE ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GUST/DK
Cold/Wind Chill, Kittson
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Cold/Wind Chill, Roseau
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Roseau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lake of the Woods
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Cold/Wind Chill, West Marshall
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- West Marshall forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Cold/Wind Chill, East Marshall
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- East Marshall forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Cold/Wind Chill, North Beltrami
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Cold/Wind Chill, South Beltrami
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Cold/Wind Chill, West Polk
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- West Polk forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Cold/Wind Chill, East Polk
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- East Polk forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Cold/Wind Chill, Pennington
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Pennington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Cold/Wind Chill, Red Lake
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Red Lake forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Cold/Wind Chill, North Clearwater
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Cold/Wind Chill, South Clearwater
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Cold/Wind Chill, Norman
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Norman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Cold/Wind Chill, Mahnomen
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Cold/Wind Chill, Clay
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Cold/Wind Chill, West Becker
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- West Becker forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Cold/Wind Chill, East Becker
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- East Becker forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hubbard
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Hubbard forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wilkin
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Wilkin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Cold/Wind Chill, West Otter Tail
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Cold/Wind Chill, East Otter Tail
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wadena
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Wadena forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Cold/Wind Chill, Grant
- When
- June 23, 12:00 AM CST to June 24, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 23, 20041 death · 1 injured · $24 million · F3 · 56 events
- Tornadoes and Hail in Wisconsin, June 23, 200421 injured · $374,000 · F1 · 41 events
- Tornadoes and Hail in Wisconsin, June 23, 20041 injured · $7.9 million · F2 · 11 events
- Tornado and Flash Flooding in Texas, June 23, 2004$225,000 · F0 · 10 events
- Damaging Winds in Georgia, June 23, 2004$86,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Michigan, June 23 to 24, 2004$100,000 · 1 in hail · 6 events
- Tornadoes and Hail in North Dakota, June 23, 2004F1 · 17 events
- Damaging Wind in Mississippi, June 23, 2004$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, June 23, 2004$28,000 · 70 kt wind · 8 events
- Cold in North Dakota, June 23 to 24, 200418 events
- Hail and Damaging Winds in Minnesota, June 23, 2004$10,000 · 63 kt wind · 17 events
- Hail and Damaging Winds in Minnesota, June 23, 20041 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409909, 5409910, 5409911, 5409912, 5409913, 5409914, 5409915, 5409916, 5409917, 5409918, 5409919, 5409920, 5409921, 5409922, 5409923, 5409924, 5409925, 5409926, 5409927, 5409928, 5409929, 5409930, 5409931, 5409932.